If you have already or are considering using Botox or dermal fillers, you may have some additional questions about the COVID-19 vaccine. These problems are most likely the result of side effects specifically reported by Moderna vaccine.
During the Phase 3 trial of Moderna vaccine, 15,184 trial participants were vaccinated. Among these participants, three subjects who had been injected with dermal fillers developed mild facial swelling within 2 days of being vaccinated.
Two of the subjects swelled in the general area of the face, while one subject swelled in the lips. None of the dermal filler subjects taking placebo experienced such side effects. After all three participants received treatment at home, the swelling disappeared completely.
Before we discuss further, please remember that Botox and dermal fillers are not the same thing. Botox is an injectable muscle relaxant, while dermal fillers are synthetic materials designed to increase the volume and structure of the face. People in the Moderna vaccine trial had dermal fillers.
Based on what we know so far, doctors still strongly recommend that everyone who can get the COVID-19 vaccine should get it. The history of obtaining Botox and dermal fillers is not considered as a reason to opt-out. It is still believed that the protection provided by the vaccine far exceeds the slight risk of swelling in patients with dermal fillers.
The American College of Plastic Surgeons stated that people with dermal fillers should not be prevented from getting the COVID-19 vaccine. That’s because these side effects are considered rare. Even when these side effects are reported, they can be resolved quickly and there are no long-term health complications.
That being said, Moderna’s trial case is not the only example of swelling associated with dermal fillers and the COVID-19 vaccine.
A study published in February 2021 mentioned isolated rare cases of swelling related to Moderna vaccine and Pfizer vaccine. The study believes that this is the result of the way the unique spike protein in COVID-19 behaves in your body.
These case studies let us know that these side effects are possible, but unlikely. All cases of swelling were related to dermal fillers containing hyaluronic acid, and each resolved on its own, just like the participants in the Moderna trial.
Finally, remember that in at least one case, the coronavirus itself is related to the swelling of the face of dermal filler patients. You may choose to avoid the COVID-19 vaccine because it is related to the side effects of swelling, but this means you are more susceptible to the virus, which may cause equally rare side effects.
There is no official guideline that advises you to avoid fillers or botulinum toxin after the COVID-19 vaccine.
This does not mean that we will not know more about this in the future. Plastic surgeons and dermatologists may provide clearer guidelines as to when you should get fillers or botulinum toxin after the COVID-19 vaccine.
Now, you can rest assured and wait until the vaccine is fully effective until you get the next round of dermal fillers or botulinum. It will take about 2 weeks after you get the second dose of Pfizer or Moderna vaccine for the vaccine to be fully effective.
This is not the first time that dermal fillers, exposure to viruses, and symptoms of temporary facial swelling have been linked.
In the Moderna trial, the same participant who used dermal fillers but had swollen lips reported that they had a similar reaction after receiving the flu vaccine. In the past, people who received other types of vaccines were thought to have an increased risk of swelling side effects due to dermal fillers. This has to do with how these vaccines activate your immune system.
A 2019 paper pointed out that there is increasing evidence that people who have recently had the flu have a higher risk of delayed side effects (including swelling) due to dermal fillers containing hyaluronic acid. Vaccines and recent viral exposures may cause your immune system to treat the filler as a pathogen, triggering an attack response of T cells to the filler material.
Finally, it is important to remember that temporary facial swelling is not an uncommon reaction for people who have used any type of filler.
There are some reports that people with skin fillers experience facial swelling due to the side effects of Pfizer and Moderna’s COVID-19 vaccine. So far, reports of such side effects are extremely rare and not long-term. As of now, doctors and medical experts have emphasized that the benefits of the vaccine to prevent COVID-19 far outweigh the low risk of temporary swelling.
Before you get the COVID-19 vaccine, please consult a medical professional about any concerns or questions you have. Your attending doctor should be able to evaluate your health history and provide you with the latest information about how the COVID-19 vaccine affects you.
Juvederm and Botox are different products that use different ingredients to achieve the same goal-to make the skin look more beautiful and have fewer wrinkles. Learn more about…
Facial fillers are synthetic or natural substances that doctors inject into the lines, folds and tissues of the face to reduce…
Although the development of the COVID-19 vaccine is fast, there is no cutting corners. These vaccines have undergone rigorous testing to evaluate their safety and…
Americans were vaccinated with more than 47 million doses of Moderna vaccine, and we have a clear understanding of the types of side effects that may occur…
If you have been injected with botulinum toxin, you need to follow the best practices for botulinum toxin aftercare. This is the key to the best results.
COVID arm is a rare side effect that may occur, mainly Moderna vaccine. We will discuss in detail.
Johnson & Johnson’s COVID-19 vaccine has been authorized by the FDA. It is a single-dose vaccine. We explained the risks, benefits, working principles, etc.
The AstraZeneca vaccine Vaxzevria is a vaccine against COVID-19. It has not yet been approved for use in the United States. We explained how it works and so on.
Despite the misinformation about the COVID-19 vaccine that affects fertility, experts continue to reassure people that the vaccine and…
Post time: Jul-02-2021